Nebraska, 2024

Damaging Winds in Nebraska, May 2, 2024

May 2, 2024 · NWS OAX · 3 events in 2 counties and zones

On the evening of May 1st, an upper-level trough was noted over the Rockies, with diffluent flow over the central Plains. At the surface, a zonal frontal boundary extended along the Kansas-Nebraska border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the evening of May 1st, an upper-level trough was noted over the Rockies, with diffluent flow over the central Plains. At the surface, a zonal frontal boundary extended along the Kansas-Nebraska border. Over the course of the night, this boundary slowly lifted north as widespread thunderstorms developed across much of the central Plains and upper Midwest. At 2 AM, a line of strong to severe thunderstorms moved into the southwestern part of the OAX CWA (County Warning Area) producing wind gusts ranging from 50 to 65 miles per hour. These storms began to weaken as they moved east of US Highway 77.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 10:44 PM CST, 2 hours 29 minutes earlier. Its key messages:

  • Storms redevelop today and linger into Thursday, with potential for a few severe storms and flash flooding. The highest severe weather threat will be after midnight and into early Thursday near the Nebraska/Kansas border.
  • An active weather pattern will continue into the weekend and early next week with the highest chances Friday night and Monday. There will be some severe weather potential at times, but confidence on details is rather low.
Area forecast discussion, May 1, 10:44 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1144 PM CDT Wed May 1 2024

.KEY MESSAGES...

- Storms redevelop today and linger into Thursday, with
  potential for a few severe storms and flash flooding. The
  highest severe weather threat will be after midnight and into
  early Thursday near the Nebraska/Kansas border.

- An active weather pattern will continue into the weekend and
  early next week with the highest chances Friday night and
  Monday. There will be some severe weather potential at times,
  but confidence on details is rather low.

&&

.DISCUSSION...
Issued at 335 PM CDT Wed May 1 2024

After zipping into the 60s before lunch, increased cloud cover
and spotty shower activity has halted the warming of surface
temps this afternoon. We remain mostly in the low 60s. 20dBz
radar returns pock the entire CWA this afternoon. Still plenty
of dry air below 5000 feet, so mostly only traces have been
reported but as they and the southern moisture transport saturate
the low levels, more measurable rain will be recorded before a
temporary reduction in lift and POPs by sunset.

Surface analysis shows the surface low and front across central
Kansas. The stationary front draped across southeast Kansas this
morning is driving north as a warm front. PWAT values are
climbing as well. Now close to about 0.6", expect PWAT values
to double by about 2AM.

CAPE values are scraping the bottom of the barrel this
afternoon, but will be spiking overnight with a nose of 1000
J/kg MLCAPE poking into far southeast Nebraska as the LLJ ramps
up in the eastern half of the state. Shear values are impressive
with sfc winds perpendicular to those at 700 hPa. Elevated
storms are a threat with hail being the primary concern
overnight. With the broad forcing ahead of the shortwave and
its associated WAA and broad forcing, the HRRR has been latching
on to an elevated MCS that works west to east through the
southern half of the area tonight. Its general shape suggests
it's a wind machine, but successive HRRR runs produce wind gusts
below the 60mph severe criteria.

Another concern overnight is heavy rain and flooding with PWATs
up to 1.5 inches and deep warm cloud layers (3000 feet of clouds
warmer than 0C). This gives the system more water content and
gives a boost to the coalescence of raindrops. Still, HREF
probabilities for 1" rainfall rates have been nearly halved with
the 12Z run, likely due to the more progressive nature of the
convection forecast overnight. Have opted not to issue a flash
flood watch. The OAX hydrologist is on radar duty overnight to
monitor flooding potential.

Precip should be mostly done by Thursday's lunch hour as dry
air moves in behind the cold front. The severe weather threat
for Thursday looks a bit overstated for OAX with better odds
south and east of here.

.FRIDAY AND BEYOND...

Another shortwave sweeps through on Friday night. With a LLJ /
cold front interaction, believe an overnight MCS is possible
once again brining a threat of severe hail and wind. Chances are
probably highest south of here.

Surface high pressure builds in over the course of the weekend
leading to clear skies and seasonable temperatures. It'll be a
beaut! Mid-70s on Monday will represent the week's zenith.
Monday eve's severe weather risk may represent the week's best
chance with a negatively tilted trof sweeping through the
CONUS's mid-section. Certainly there are lots of timing /
location questions, but with a triple point progged to be
somewhere in the area, it may be another day of damaging
thunderstorms.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1144 PM CDT Wed May 1 2024

A large complex of thunderstorms currently from central and
northeast NE into north-central KS will continue east and
affect the terminal locations during the overnight hours. VFR
ceilings will lower to MVFR with a period of IFR conditions most
probable at KOFK and KLNK. Furthermore, visibilities will be
reduced as the strongest storms move through. East or northeast
winds of around 12 kt will switch to northwest on Thursday with
the passage of a front through the area.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Nicolaisen
AVIATION...Mead
Hazardous weather outlook, May 1, 2:42 PM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
342 PM CDT Wed May 1 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
342 PM CDT Wed May 1 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Strong to severe storms are expected to develop tonight into
Thursday morning. The greatest threats will be large hail and
flash flooding due to heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Severe weather may return to the area on Friday night and again on
Monday evening.

.SPOTTER INFORMATION STATEMENT...

Storm reports, flooding reports, and rainfall totals are
appreciated.

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
May 2, 1:13 AM CST
Where
Saline County, 5 mi NNE of Western
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
40.467, -97.164

A 62 mph wind gust was measured at a personal weather station. There was another 55 mph wind gust measured at a separate but nearly collocated station at the same time.

Thunderstorm Wind, Lancaster

When
May 2, 1:47 AM CST
Where
Lancaster County, 1 mi ENE of Hickman
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.605, -96.652

A 58 mph wind gust was measured by a personal weather station.

Thunderstorm Wind, Lancaster

When
May 2, 2:00 AM CST
Where
Lancaster County, 2 mi N of Firth
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.559, -96.600

A 60 mph wind gust was measured by a personal weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180483, 1180484, 1180485.